ASA Toxicity

This case is written by Dr. Donika Orlich. She is a staff physician practising in the Greater Toronto Area. She completed her Emergency Medicine training at McMaster University and also obtained a fellowship in Simulation and Medical Education.

Why it Matters

Salicylate toxicity, while relatively rare, has fairly nuanced management. It is important for physicians to be aware of presenting features of the toxicity and also of key management steps. Some pearls from this case include:

  • That hypoglycemia (and neuroglycopenia) is a manifestation of ASA toxicity.
  • Urine alkalinization (and correction of hypokalemia) is an important initial treatment for suspected toxicity.
  • Should a patient require intubation, it is paramount to set the ventilator to match the patient’s pre-intubation respiratory rate as best as possible.
  • Dialysis is indicated in intubated patients and also in patients with profoundly altered mental status, high measured ASA levels, and renal failure.

Clinical Vignette

You are working at a community hospital. The triage nurse comes to tell you that they have just put an 82 year-old male in a resuscitation room. He was found unresponsive by his daughter and was brought in by EMS. In triage he was profoundly altered, febrile and hypotensive. His daughter is in the room with him.

Case Summary

The learner will be presented with an altered febrile patient, requiring an initial broad work-up and management plan. The learner will receive a critical VBG report of severe acidosis, hypoglycemia and hypokalemia, requiring management. Following this, the rest of the blood work and investigations will come back, giving the diagnosis of salicylate overdose. The patient’s mental status will continue to decline and learners should proceed to intubate the patient, anticipating issues given the acid-base status. The learner should also initiate urinary alkalinization and make arrangements for urgent dialysis.

Download the case here: ASA Toxicity

ECG for the case found here:

Hypokalemia ECG

(ECG source: https://lifeinthefastlane.com/ecg-library/basics/hypokalaemia/)

Initial CXR for the case found here:

ards pre intubation

(CXR source: http://www.radiology.vcu.edu/programs/residents/quiz/pulm_cotw/PulmonConf/09-03-04/68yM%2008-03-04%20CXR.jpg)

Post-intubation CXR for the case found here:

ARDS post intubation

(CXR source: http://courses.washington.edu/med620/images/mv_c3fig1.jpg)

FAST showing no free fluid found here:

no FF

Pericardial U/S showing no PCE found here:

Abdominal U/S showing no AAA found here:

no AAA

All U/S images are courtesy of McMaster PoCUS Subspecialty Training Program.

Serotonin Syndrome

This case is written by Dr. Donika Orlich. She is a PGY5 Emergency Medicine resident at McMaster University who also completed a fellowship in Simulation and Medical Education last year.

Why it Matters

This case is an example of why it is important to keep a broad differential in our patients. It would be easy to assume this patient has sepsis and to form cognitive biases around only this as a possible presentation. Instead, by maintaining a broad differential diagnosis, a relatively rare presentation is recognized. This case highlights the following:

  • The presenting features of serotonin syndrome: agitation, confusion, clonus, and hyperthermia
  • The management priorities in serotonin syndrome include both minimizing patient agitation with benzodiazepines and aggressive cooling
  • The potential for sodium channel blockade (and a resultant wide QRS pattern on ECG) with cocaine use
  • The potential for patients with a prolonged QT interval to develop Torsades de Pointes
  • The need to treat Torsades de Pointes with magnesium sulfate and defibrillation

Case Summary

A 27-year-old female presents hot and altered to the ED with EMS. Likely cause is serotonin syndrome, precipitated by being on citalopram and methadone in the setting of a recent cocaine binge (all increase serotonin levels). She will develop Torsades de Pointes as a complication which must be treated with MgSO4. She will become increasingly agitated and febrile, requiring IV benzodiazepines, active cooling, and consideration of intubation with paralysis to achieve normothermia.

Clinical Vignette

A 27-year-old female was found by her boyfriend this morning seeming confused and warm. He called EMS. She has a history of opioid abuse and is on methadone, but he swears that she has takes this as prescribed and has not done any prescription pain meds lately. They did “party a lot yesterday,” but she was otherwise well, with no complaints of fever before today. With EMS the patient was noted to be diaphoretic, febrile and quite agitated. She has been placed in a resuscitation bay.

Download the case here: Serotonin Syndrome

1st ECG for the case (long QT and wide QRS) found here:

Wide QRS

(ECG source: https://lifeinthefastlane.com/ecg-library/basics/tca-overdose/)

2nd ECG for the case (long QT) found here:

Long QT ECG

(ECG source: https://lifeinthefastlane.com/ecg-library/basics/qt_interval/)

3rd ECG for the case (Torsades de Pointes) found here:

Torsades ECG

(ECG source: https://en.wikipedia.org/wiki/Torsades_de_pointes)

Normal CXR found here:

normal female CXR radiopedia

(CXR source: https://radiopaedia.org/cases/normal-chest-radiograph-female-1)

Post-intubation CXR found here:

normal-intubation2

(CXR source: https://emcow.files.wordpress.com/2012/11/normal-intubation2.jpg)

Thyroid Storm

This case is written by Dr. Cheryl ffrench, a staff Emergency Physician at the Health Sciences Centre in Winnipeg. She is the Associate Program Director and the Director of Simulation for the University of Manitoba’s FRCP-EM residency program; she is also on the Advisory Board of emsimcases.com.

Why it Matters

Thyrotoxicosis is a rare presentation to the ED that can masquerade as many other conditions. This case nicely reviews the following:

  • The importance of maintaining a broad differential diagnosis in any patient who presents with an altered level of consciousness and a fever
  • The nuances associated with managing atrial fibrillation in the context of thyrotoxicosis
  • The multiple medications required in order to treat thyroid storm

Clinical Vignette

You are working the evening shift at a tertiary care hospital. A 31-year-old female two weeks postpartum is brought in by EMS accompanied by her husband. He is concerned because she is delirious and somewhat difficult to rouse.

Case Summary

A 31 year-old-female presents by EMS with altered LOC and fever due to thyroid storm precipitated by recent parturition. The patient is tachycardic and hypoxic on arrival. Her level of consciousness will continue to deteriorate despite IV fluids and antibiotics and will require intubation. The husband will be at the bedside, and the team will need to discuss the need for intubation with him. After intubation, lab results will come back indicating possible thyrotoxicosis. The patient’s rhythm will change to atrial fibrillation at this time. The team will be expected to manage the thyroid storm in consultation with Endocrinology and ICU.

Download the case here: Thyroid Storm Case

Sinus tachycardia ECG for the case found here:

Sinus tachycardia

(ECG source: http://lifeinthefastlane.com/ecg-library/hyperthyroidism/)

Atrial fibrillation ECG for the case found here:

rapid-a-fib

(ECG source: http://lifeinthefastlane.com/ecg-library/atrial-fibrillation/)

CHF CXR for the case found here:

severe-chf

(CXR source: http://www.radiologyassistant.nl/en/p4c132f36513d4/chest-x-ray-heart-failure.html)